Overdose prevention awareness

Alberta Health Services

August 31 is International Overdose Awareness Day, a global event to raise awareness of overdose and reduce stigma of drug-related death.
In Alberta, opioid-related overdoses are occurring at an alarming rate. Fortunately, many overdose deaths are preventable if medical help is given when you first begin to notice any symptoms.
Here are the signs of an opioid overdose:
• Their breathing is slow or they may not be breathing at all
• Body is very limp
• You can’t wake them up
• Blue lips and nails
• Skin is cold and/or clammy
• Gurgling or snoring sounds
• Choking or throwing up
• Pupils are tiny
• Seizures
If you come across someone or are with someone who may be overdosing, call 911 and, stay with them until we arrive. They may need your help while the ambulance is on its way.
Due to the Good Samaritan Drug Overdose Act people who experience or witness an overdose and who call 911 for help will receive some protection under the law.
While you wait for help, keep checking on them. Are they breathing? If not, begin rescue breathing.
Are they responding or breathing on their own? If they are still unresponsive and you have naloxone – follow the step-by-step instructions and administer naloxone.
Naloxone can temporarily reverse the symptoms of an opioid overdose.
For more information on opioid overdose, or how to get help for yourself or a loved one, including where to get naloxone, visit www.stopods.ca on the world wide web.

 

 

Share this post